Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes swallowing difficulty with dry eyes and mouth?

Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

default
Posted on Wed, 4 Nov 2015 in Ear, Nose and Throat Problems
Question: I have a problem swallowing it seems to be a big effort and sometimes dry type foods bread etc. need to be washed down with water. My eyes mouth and down my throat feel as though they lack moisture. I have a poor appetite. This is happening every few weeks not every day. Lasts for a few days or week. Sometimes I feel a bit nauseated and unpleasant after taste to food. I often get a croaky voice and find trying to clear it feels like the mucus is dryish and difficult to clear. It does finally clear (a few minutes) I am 74 have to take thyroxine daily and take micardis blood pressure daily. I have some good days and bad days. Seems more bad/tired days than good I do not sleep well, my weight is stable about 63ks and 170 tall.
doctor
Answered by Dr. Prakash H Muddegowda 3 hours later
Brief Answer:
Appears to be Sjogrens syndrome

Detailed Answer:
Hi,
Thanks for asking.
I am Dr. Prakash HM and I will be answering your query.
Based on your query, my opinion is as follows:

1. It appears you are having Sjogrens syndrome. It is an autoimmune disorder which affects the glands secreting tears and saliva. Due to this, you are having dry eyes and dry mouth.
2. Schirmer test for eyes and a sialogram for salivary glands can confirm the diagnosis. Antibodies testing and biopsy may also be necessary.
3. Treatment will depend on the amount of damage. Early stages, immune modifiers like chloroquine or methotrexate may be prescribed. To increase salivary gland secretions, pilocarpine can be used. Artificial tears can be used for eyes.

It is an autoimmune disorder and can be commonly associated with Hashimotos thyroiditis or rheumatoid arthritis, etc.

Meet your doctor for tests and prescription.


Hope it helps.
Any further queries, here to help again.

Dr. Prakash HM

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Treatment/Therapy

Recent questions on  Rheumatoid arthritis

doctor1 MD

I have a very itchy back for the past year or so and it is getting worse. It is on the right side of my back just below my shoulder. I have rheumatoid arthritis and take Remicade & methotrexate also high blood pressure and take atenolol 50 mgs and candersarten. Please help with any answers.

doctor1 MD

Hello Doctor, Myself Rajesh and I am posting this query on behalf of my mother in-law who is 62yrs of age suffering from rheumatoid arthritis over 12 years. She is continuing medicines since then. Recently (about 2 months) she is experiencing with stomach upset (burning and gastric) and leads to frequent bowel movement (3 to 4 times a day). This has caused loosing weight and restriction with intake of food (non spicy and oil). The medicine consumed Lefno 20mg (10mg x 1 - 0 - 1) HCQS 200mg Zempred 4mg (currently this has been asked to stop by the Rheumatology doctor) Supracal ( calcium ) Nuril 5mg (for blood pressure) RISOFOS 35mg (Weekly 1 tab) If she stops taking Lefno then she does have Diarrhoea and the same get arrested. Also the Nexpro 10mg reduces the burning and gastric sensation in stomach. How to control the Diarrhoea when having lefno and recover the weight loss due to high Diarrhoea Kindly advice Best regards, Rajesh

doctor1 MD

I have rheumatoid arthritis for past 12 years after the delivery of my child. I am on western medicines pednisilone, mtx and was also on ayurved treatment. My ra factor is been on increase from 130 to 250. I have deformities on fingures and feet over the period. Can u suggest and advise. Regards chitra .

doctor1 MD

Hello Sir, My mother is suffering from Cardiomegaly . Her case history is, she has chronic rheumatoid arthritis and she is taking leflunomide , methatroxate and some steroids. Now, in the recent X-ray , it is found that she has cardiomegaly(mild). How dangerous is it and what is the treatment and life expectancy and what care should be taken for this. I am in Australia and planning to call her over here, can I? Thanks Heaps! Kind Regards, Bhaumik

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...

doctor1 MD

If I have rheumatoid arthritis , what is safest medication that also helps osteoporosis? How can I reduce swelling in feet and hands? I'm taking high-dose fish oil for RA symptoms. It seems to have reduced pain but not swelling. Thank you. YYYY@YYYY

doctor1 MD

The joints in my hands have become very painful. Only my left thumb swells (I'm right handed) and does not have full movement. this has been going on for abt 3 weeks. Now the joints in my toes and feet are starting to get the same type of pain.